Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 7:47 AM EDT for Allegany County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 7:47 AM EDT (11:47 UTC)
- Expired
- Jul 8, 2017, 8:45 AM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:12 AM EDT | TSTM WND DMG | Little Genesee, NY | TREE AND WIRE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS81 KBUF 081147 SPSBUF Special Weather Statement National Weather Service Buffalo NY 747 AM EDT SAT JUL 8 2017 NYZ020-021-081245- Cattaraugus-Allegany- 747 AM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES... At 746 AM EDT, a strong thunderstorm was located over Olean, moving east at 40 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Olean, Wellsville, Alfred, Allegany, Cuba, St. Bonaventure, Whitesville, Weston Mills, Hinsdale and Friendship. This includes Interstate 86 between exits 24 and 30. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7854 4222 7856 4229 7774 4200 7775 TIME...MOT...LOC 1146Z 273DEG 36KT 4207 7843 $$ Church
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 6:07 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 8, 6:07 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
607 AM EDT Sat Jul 8 2017
.SYNOPSIS...
A cold front will push south of the region today, which will usher
in notably cooler conditions. Some showers and thunderstorms will
linger, but tonight will be dry as high pressure ridges into the
area. Sunday will be dry with below normal temperatures, followed by
warmer and more unsettled conditions early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
At 6 a.m. a cold front extends roughly from Cleveland to Buffalo
then across central Lake Ontario. Showers and thunderstorms are
located to the southeast of this boundary, with the most
widespread activity is across the Eastern Lake Ontario and
Finger Lakes regions. These storms will continue to track
northeast, with the bulk of this activity exiting the cwa by
mid-morning.
Meanwhile, the frontal boundary will continue to slowly push
southward today, while the 500 mb trough axis crosses aloft.
Model consensus shows another round of showers developing along
the leading edge of the shortwave this morning, but this should
be scattered in nature. By this afternoon, the axis of the
trough will shift into Central New York with some drying and a
partial clearing from west to east. A few diurnally driven
showers may linger into this afternoon, mainly along lake breeze
or other residual boundaries. Otherwise, temperatures will be
notably cooler today with highs in the lower to mid 70s.
High pressure will be centered near Indiana, with this ridge
extending into our region tonight. This will result in partly to
mostly clear skies, and allow for fairly good radiational
cooling. Lows will range from the upper 40s across the interior
valleys to the mid 50s across the lake plains.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An area of high pressure passing to the south of the region Sunday
will provide for a nice day across the Eastern Great Lakes region
with mostly sunny skies. Seasonable temperatures in the mid 70s to
around 80F south of Lake Ontario...but a little cooler east of Lake
Ontario where increasing clouds ahead of a cold front will hold
afternoon temperatures in the low to mid 70s.
This cold front will slowly sag towards Lake Ontario Sunday night,
and may bring a few showers to the North Country. On Monday, this
frontal boundary will stall across Lake Ontario and points eastward,
and with a tightening baroclinic zone owing to warm air advection
across the Ohio Valley and into Western New York additional chances
for showers and thunderstorms will continue along the boundary
Monday and Monday night.
South of the front convection will be sparse through the day Monday,
with perhaps a few storms forming along weak lake breeze boundaries
through the peak heating of the afternoon and evening. An upper
level shortwave will dig an upper level trough over the Eastern
Great Lakes later Monday and Monday night. Additional lift ahead of
this feature within the base of the upper level trough combined with
an uptick in the nocturnal LLJ, additional showers and thunderstorms
will be possible across the Eastern Great Lakes region.
Overnight lows will fall back to around normal...in the mid 50s
across interior valleys to mid 60s near the lakes.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.
Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.
Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
The main concern for aviation will be scattered to numerous
thunderstorms moving across the region. A cold front extends
from CLE-BUF, with thunderstorms largely done at BUF/IAG.
Thunderstorms are still possible ahead of the front JHW/ROC/ART
through around 12Z.
A shortwave will move across the area today, bringing another
chance of mainly scattered showers. This combined with residual
moisture may result in patchy IFR conditions with otherwise
MVFR/VFR conditions through this morning. These should
gradually improve this afternoon.
High pressure will build across the region tonight, with
widespread VFR conditions.
Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.
&&
.MARINE...
West to southwest winds will briefly increase early this morning
before dropping off a bit mid-day. W-NW winds will increase again
this afternoon and tonight, resulting in low-end small craft
headlines across the eastern half of Lake Ontario which will
linger into Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 5 AM to 5 PM EDT Sunday for
NYZ007.
Lakeshore Flood Warning from 5 PM this afternoon to 5 PM EDT
Sunday for NYZ006.
Beach Hazards Statement from 5 PM EDT this afternoon through
this evening for NYZ004>006.
Lakeshore Flood Warning from 5 PM this afternoon to 5 AM EDT
Sunday for NYZ004-005.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT Sunday
for LOZ045.
Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
Sunday for LOZ044.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...THOMAS
LONG TERM...HITCHCOCK
AVIATION...APFFEL
MARINE...APFFELHazardous weather outlook, Jul 8, 5:22 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 522 AM EDT Sat Jul 8 2017 NYZ001>003-008-010>014-019>021-085-090930- Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 522 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-090930- Jefferson- 522 AM EDT Sat Jul 8 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-090930- Wayne-Northern Cayuga- 522 AM EDT Sat Jul 8 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-090930- Oswego- 522 AM EDT Sat Jul 8 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 522 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 8, 4:11 AM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
411 AM EDT SAT JUL 8 2017
NYZ006-008-080900-
Oswego-Lewis-
411 AM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS AND OSWEGO
COUNTIES...
At 411 AM EDT, a strong thunderstorm was located near Central Square,
or 7 miles east of Fulton, moving northeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Fulton, Central Square, Redfield, Brewerton, Battle Island State
Park, Hastings, Volney, Constantia, West Monroe and Palermo.
This includes Interstate 81 between exits 32 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4348 7581 4333 7589 4332 7586 4330 7587
4322 7609 4324 7616 4327 7620 4324 7621
4322 7619 4320 7621 4324 7626 4320 7627
4323 7631 4323 7636 4334 7651 4367 7584
4343 7556
TIME...MOT...LOC 0811Z 241DEG 39KT 4329 7628
ApffelLocal storm report, Jul 8, 5:27 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
527 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND DMG HASTINGS 43.37N 76.15W
07/08/2017 OSWEGO NY TRAINED SPOTTER
TREES UPROOTED. ROUTE 11 CLOSED DUE TO TREES DOWN.
&&
EVENT NUMBER BUF1701214
THOMASSpecial weather statement, Jul 8, 5:37 AM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Buffalo NY 537 AM EDT SAT JUL 8 2017 NYZ007-008-081000- Jefferson-Lewis- 537 AM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTHEASTERN LEWIS COUNTIES... At 537 AM EDT, a strong thunderstorm was located 9 miles southeast of Redwood, or 12 miles northeast of Fort Drum, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Fort Drum, Philadelphia, Theresa, Antwerp, Harrisville, Oxbow, Muskellunge Lake and Lake Bonaparte. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4410 7517 4408 7517 4411 7584 4436 7576 TIME...MOT...LOC 0937Z 275DEG 29KT 4422 7565 Apffel
Local storm report, Jul 8, 5:45 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM LIGHTNING 2 NE HOLLEY 43.24N 78.00W
07/08/2017 ORLEANS NY PUBLIC
REPORT OF STRUCTURE HIT BY LIGHTNING ON MONROE ORLEANS
COUNTY LINE ROAD
&&
EVENT NUMBER BUF1701215
THOMASLocal storm report, Jul 8, 5:49 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
549 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND DMG 1 W WILLIAMSTOWN 43.42N 75.90W
07/08/2017 OSWEGO NY DEPT OF HIGHWAYS
DOWNED TREES ON ROUTE 183. ALL LANES CLOSED.
&&
EVENT NUMBER BUF1701216
THOMASSpecial weather statement, Jul 8, 7:47 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 747 AM EDT SAT JUL 8 2017 NYZ020-021-081245- Cattaraugus-Allegany- 747 AM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES... At 746 AM EDT, a strong thunderstorm was located over Olean, moving east at 40 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Olean, Wellsville, Alfred, Allegany, Cuba, St. Bonaventure, Whitesville, Weston Mills, Hinsdale and Friendship. This includes Interstate 86 between exits 24 and 30. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7854 4222 7856 4229 7774 4200 7775 TIME...MOT...LOC 1146Z 273DEG 36KT 4207 7843 Church
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:51 PM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 8, 1:49 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 41 min |
| Jul 8, 2:28 AM EDT | Special Weather Statement | BUF | Monroe | 47 min |
| Jul 8, 3:33 AM EDT | Special Weather Statement | BUF | Jefferson | 27 min |
| Jul 8, 3:42 AM EDT | Special Marine Warning | BUF | 63 min | |
| Jul 8, 4:11 AM EDT | Special Weather Statement | BUF | Oswego | 49 min |
| Jul 8, 4:42 AM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 49 min |
| Jul 8, 4:51 AM EDT | Beach Hazards Statement | BUF | Cayuga, Oswego, Wayne | 18 hr |
| Jul 8, 4:51 AM EDT | Lakeshore Flood Warning | BUF | Cayuga, Jefferson, Oswego, Wayne | 36 hr |
| Jul 8, 4:53 AM EDT | Small Craft Advisory | BUF | 39 hr | |
| Jul 8, 5:37 AM EDT | Special Weather Statement | BUF | St. Lawrence | 23 min |
| Jul 8, 7:58 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 47 min |
| Jul 8, 8:41 AM EDT | Special Weather Statement | BUF | Livingston | 49 min |
| Jul 8, 2:51 PM EDT | Special Marine Warning | BUF | 84 min | |
| Jul 8, 3:12 PM EDT | Special Weather Statement | BUF | Jefferson | 48 min |
| Jul 8, 3:59 PM EDT | Special Weather Statement | BUF | Jefferson | 46 min |
| Jul 8, 4:43 PM EDT | Special Weather Statement | BUF | Lewis | 32 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.